Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

What Are The Side Effects Of Abacavir

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Abacavir (Ziagen)

Recently, researchers found that a simple blood test can identify patients who might develop the abacavir hypersensitivity reaction. The blood test looks for the HLA-B*5701 gene. This genetic test is now recommended by the FDA before prescribing abacavir. If this test comes back positive, you should add abacavir to the list of medications you are allergic to. If you have a hypersensitivity reaction, the symptoms will get worse each time you take...
Ask the Experts

Side effects Atripla vs. (Abacavir + Lamivudine + Efavirenz)?

Hello,I am an international student currently studying in the United States but that may eventually have to go back to South America. I was detected HIV last December, and I know the infection occurred last summer. I have been following my viral...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Most patients would do OK if switching from Atripla to efavirenz + lamivudine + abacavir (particularly if HLA B5701 negative). The major issue with starting efavirenz + lamivudine + abacavir is a higher rate of skin/hypersensitivity issues resulting... Read more »

COMBIVIR & ABACAVIR SIDE EFFECTS

I have been on combivir and Abacavir for 8 weeks now and I am still experiencing some side effects. My nails have darkened and I developed some rash on my face, back, breasts and hands with itches especially at night. I was given diprobase cream...
Cal Cohen, M.D., M.S.

Response from Cal Cohen, M.D., M.S.

Harvard Medical School
When starting a combo, many people can develop some itchiness and a rash. There are two major categories of these rashes - some are to the drugs themselves, and sometimes are severe enough so that sometimes we do need to switch and use other meds... Read more »

Rash from Abacavir

I am currently on Abacavir/Intron/Fortovase/Norvir regimen. Although I'm taking all my symptoms/side effects in stride, the rash from Abacavir (on my face, chest and inside my thighs area) has been present for more than a month since I started...
Brian Boyle, M.D., J.D.

Response from Brian Boyle, M.D., J.D.

Cornell University, Weill Medical College
The rash with abacavir may indicate a hypersensitivity reaction and generally is a sign of danger when taking this medication. You don't describe it very well, nor do you say whether you are having other side effects which may suggest... Read more »

Abacavir vs Tenofovir

Which is more toxic (abacavir or tenofovir)in regards to the lipids, mitochondria, and to lipoatrophy besides the hypersensivity reaction side effect of the abacavir? I know there were some studies comparing tenofovir and azt which had tenofovir a...
Graeme Moyle, M.D.

Response from Graeme Moyle, M.D.

Chelsea and Westminster Hospital
The evidence for switching from Zerit to Ziagen and regaining fat is derived from 3 randomised controlled studies plus several large cohorts. It is the highest quality 'level of evidence' we have. Data with switching to viread are more... Read more »
Connect With Others

Abacavir,viramune,viread

Posted by Anonymous, 2 Replies
I'm on day 4 of my new combo Abacavir,viramune,viread, epivir and it totally sucks. I feel lousy all of the time. Is this typical when starting this combo? This is my 4th combo since diagnosis...

Read more »

Abacavir - Hypersensitivity - EPZICOM

Posted by Survivor, 2 Replies
David, I read your Email and brought the PDF forward. Dr. Ben was very watchful when I initially got started and had follow up calls to me regarding any problems if in deed I was blinded on the Abacavir. Either I am on it and am fine or I am not... Read more »

Reyataz,Norvir, Kivexa [abacavir/3TC, Epzicom].

Posted by Mondo
Is there anyone here at the forum taking the following cocktail?
I'm taking Reyataz[atazanavir], Norvir [ritonavir] and Kivexa [abacavir/3TC, Epzicom]. I would be interested to know how you are going with it and any problems or side effects that you... Read more »

Abacavir,Viread,Viramune

Posted by Anonymous, 1 Reply
I am on day 4 of my new combo.., epivir, abacar(ziagen),Viramune, and viraed. It sucks. I feel lousy all of the time..has anyone else gone down this road before?

Read more »